MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. ALERE HCG CASSETTE (20MIU/ML) 30T; HCG PREGNANCY TEST

ALERE SAN DIEGO, INC. ALERE HCG CASSETTE (20MIU/ML) 30T; HCG PREGNANCY TEST
Model Number 92210
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation conclusion: the customer's observation was not replicated in-house with retention products.Retention products were tested with qc cutoff hcg concentrations standards.All devices showed positive results at read time and met qc specifications.No false negative results were obtained during in-house testing.Manufacturing batch record review did not uncover any abnormalities.The serum quant for the patient was reported as 56 miu/ml.A dilute urine sample may make the hcg quant level much less than the serum levels which may lead to false results.Some patients may test negative early in pregnancy if the urine hcg is below 20 miu/ml.It is recommended that if pregnancy is suspected, a first morning urine specimen should be collected 48 hours later and tested.Because the specimen associated with the complaint was not returned for investigation, a root cause could not be determined based on the information provided.Based on the information available, there is no indication of a product deficiency and no corrective action is required.
 
Event or Problem Description
The patient's last menstrual period was reported as (b)(6) 2017.On (b)(6) 2017, the patient went to facility to confirm a third pregnancy.The patient had received positive hcg results using home pregnancy tests prior to the facility visit.A non-first morning urine sample was collected and an alere hcg cassette from an alternate lot produced a negative hcg result at the read time of 3 minutes.However, the customer reported that a positive result developed several minutes later (this incident was reported under mdr 2027969-2017-00162).A serum sample was collected and produced a positive hcg quantitative result of 56 miu/ml.The patient's urine sample was then sent to a sister facility.On (b)(6) 2017, the urine sample was tested at the sister facility using the complaint lot of alere hcg cassettes.The alere hcg cassette produced a negative hcg result at the read time of 3 minutes.However, the customer reported that a faint positive result developed at 5 minutes and was clearly evident by 20 minutes.Troubleshooting was provided to the customer.The customer was advised some patients may test negative early in the pregnancy if the urine hcg is below the 20 miu/ml cut-off, or very dilute urine specimens may not contain representative levels of hcg.Per the package insert, if pregnancy is suspected, first morning urine should be collected 48 hours later and tested or alternate confirmatory methods should be considered.
 
Additional Manufacturer Narrative
The original investigation conclusion did not include investigation of return product.Please refer to the corrected investigation conclusion below: the customer's observation was not replicated in-house with retention and return products.Retention and return products were tested with qc cutoff hcg standards.All devices showed positive results at read time and met qc specifications.No false negative results were obtained during in-house testing.Manufacturing batch record review did not uncover any abnormalities.The serum quant for the patient was reported as 56 miu/ml.A dilute urine sample may make the hcg quant level much less than the serum levels which may lead to false results.Some patients may test negative early in pregnancy if the urine hcg is below 20 miu/ml.It is recommended that if pregnancy is suspected, a first morning urine specimen should be collected 48 hours later and tested.Because the specimen associated with the complaint was not returned for investigation, a root cause could not be determined based on the information provided.Based on the information available, there is no indication of a product deficiency and no corrective action is required.

Brand Name
ALERE HCG CASSETTE (20MIU/ML) 30T
Common Device Name
HCG PREGNANCY TEST
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9975 summers ridge road
san diego CA 92121
MDR Report Key6998211
Report Number2027969-2017-00163
Device Sequence Number19084315
Product Code JHI
UDI-Device Identifier10815845020130
UDI-Public(01)10815845020130(17)190228(10)HCG7020066
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K062361
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Model Number92210
Device Lot NumberHCG7020066
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/04/2017
Supplement Date Received by Manufacturer10/04/2017
Initial Report FDA Received Date11/02/2017
Supplement Report FDA Received Date11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age29 YR